Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 243, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2005, 11:18 PM CDT for Pocahontas County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2005, 11:18 PM CDT (04:18 UTC)
- Expired
- Aug 3, 2005, 11:55 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1840 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 2326 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 040418 SVRDMX IAC151-040515- /O.NEW.KDMX.SV.W.0243.050804T0418Z-050804T0515Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1118 PM CDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POCAHONTAS COUNTY IN NORTHWEST IOWA. * UNTIL 1215 AM CDT. * AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR LAURENS...OR 27 MILES SOUTHEAST OF SPENCER...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR HAVELOCK BY 1125 PM CDT. NEAR POCAHONTAS BY 1130 PM CDT. NEAR POCAHONTAS MUNICIPAL AIRPORT BY 1135 PM CDT. NEAR ROLFE BY 1140 PM CDT. THE LOCATION OF PLOVER IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4291 9494 4256 9492 4256 9447 4291 9446 $$ JUNGBLUTH
2 follow-up statements
000 WWUS53 KDMX 040430 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1129 PM CDT WED AUG 3 2005 IAC151-040515- /O.CON.KDMX.SV.W.0243.000000T0000Z-050804T0515Z/ POCAHONTAS IA- 1129 PM CDT WED AUG 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR POCAHONTAS COUNTY UNTIL 1215 AM CDT... AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF LAURENS...OR 31 MILES SOUTHEAST OF SPENCER...AND MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE... NEAR PLOVER BY 1135 PM CDT. NEAR ROLFE BY 1145 PM CDT. THE LOCATIONS OF HAVELOCK AND POCAHONTAS MUNICIPAL AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. AROUND 1125 PM...THE MEDIA REPORTED SMALL HAIL COVERING THE GROUND NEAR LAURENS. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING FOR NORTHWESTERN IOWA. LAT...LON 4291 9494 4256 9492 4256 9447 4291 9446 $$ JUNGBLUTH
000 WWUS53 KDMX 040455 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1155 PM CDT WED AUG 3 2005 IAC151-040505- /O.CAN.KDMX.SV.W.0243.000000T0000Z-050804T0515Z/ POCAHONTAS IA- 1155 PM CDT WED AUG 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR POCAHONTAS COUNTY HAS BEEN CANCELLED... AT 1152 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF SEVERE WEATHER WAS OBSERVED EARLIER...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING FOR NORTHWESTERN IOWA. LAT...LON 4291 9494 4256 9492 4256 9447 4291 9446 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:30 PM CDT, 7 hours 48 minutes earlier.
Area forecast discussion, Aug 3, 3:30 PM CDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT WED AUG 3 2005 .DISCUSSION... ISOLATED TS OCCURRING NOW AT THE EDGE OF THE CAP OVER FAR NERN CWA. THIS CONVECTION ALSO RIGHT AT THE NOSE OF STRONGER SFC WINDS INDICATING AN AREA OF ENHANCED LOW LEVEL CONVERGENCE. HENCE MAIN FORECAST ISSUE WILL BE CONVECTION BOTH THIS EVENING THEN LATE THIS EVENING INTO OVERNIGHT WITH COLD FRONT MOVING SOUTH OUT OF DAKOTAS. NAM, HAS BEEN CONSISTENT WITH THE CONVECTION FOR SEVERAL RUNS...THERE FRO SEE NO NEED TO LOWER POPS TONIGHT. WILL RAISE POPS UP NORTH OF 1-80 FOR ALL TIMEFRAMES OVERNIGHT. SEVERE POTENTIAL APPEARS LIMITS AS BEST SHEAR REMAINS BEHIND FRONT BUT REALLY GOOD CAPES EXIST OVER NRN IA. THUNDERSTORMS SHOULD FIRE ALONG FRONT OVER DAKOTAS AND ADVECT INTO THE NW/NE FORECAST AREA AFTER 02Z. AS CDFNT DROPS SE OF THE CWA, WL LKLY STALL OUT TO OUR S. ATTM THINKING IS THAT PCPN AREA ASSOCD WITH FNT WL REMAIN TO THE S OF THE CWA. NOT MUCH IN THE WAY OF WX AFT THU THRU REST OF FCST PD. TEMPS WL BE BLO NORM THRU SAT WITH GRADUAL WRMUP AFT THAT INTO THE MIDDLE OF NXT WK. SHUD SEE TEMPS REBOUND TO CLOSE TO 90 BY MON THRU WED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 3, 8:42 PM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 842 PM CDT WED AUG 3 2005 IAZ004>007-015>017-023>028-033>035-041200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER- 842 PM CDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CROSS NORTHERN IOWA TONIGHT FROM WEST TO EAST AND THEN DIMINISH WELL AFTER MIDNIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS MAY ALSO PRODUCE HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS RE-ENTER THE FORECAST MONDAY AND MONDAY NIGHT. THE SEVERE POTENTIAL OF THESE STORMS WILL BE BETTER DETERMINED THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. IAZ036>039-044>050-057>062-070>075-081>086-092>097-041200- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 842 PM CDT WED AUG 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN AND ESPECIALLY CENTRAL IOWA AFTER MIDNIGHT. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS MAY ALSO PRODUCE HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING...BUT SHOULD BE DIMINISHING IN INTENSITY SO THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY OVERNIGHT. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 10:53 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.